Recently, I received an e-mail alert from the FDA’s Center For Veterinary Medicine. I believe it warrants sharing with people who love diabetic animals. The injectable insulin product Vetsulin manufactured by Intervet/Schering-Plough Animal Health may contain inconsistent amounts of crystalline zinc insulin. This can result in either over or under dosing a patient on the medication.
If your pet is on Vetsulin, watch closely for any changes in behavior. In cases of hyperglycemia (too much sugar, not enough insulin) patients drink a lot of water and urinate often. In hypoglycemia (too little blood sugar, too much insulin) the animal is lethargic. If the sugar drops too low, the patient might seizure.
I like Vetsulin a lot, especially for dogs. So as a fan of the drug, I and many other veterinarians are hopeful that Intervet/Schering-Plough will succeed quickly in their efforts to correct the problem. Until then, the responsible advice is to contact your veterinarian. A change in treatment may or may not be appropriate for your pet’s particular circumstance.